On the ℓ-adic cohomology of varieties over number fields and its Galois cohomology

  • Uwe Jannsen
Conference paper
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 16)


If X is a smooth, projective variety over a number field k, then the absolute Galois group Gk = Gal(/k) acts on the étale cohomology groups Hi(, ℚ/ℤ(n)), where = X Xk for an algebraic closure of k. In this paper I study some properties of these Gk-modules; in particular, I am interested in the corank of the Galois cohomology groups
$${H^v}\,({G_k},{H^i}(\bar X,\,{Q_\ell }/{Z_\ell }(n))).$$


Exact Sequence Abelian Variety Chern Class Number Field Good Reduction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bel]
    A. Beilinson, Higher regulators and values of L-functions, J. Soviet Math. 30 (1985), 2036–2070.zbMATHCrossRefGoogle Scholar
  2. [Be2]
    A. Beilinson, Height pairing between algebraic cycles, in “Current Trends in Arithmetical Algebraic Geometry,” Comtemporary Mathematics Vol. 67, Amer. Math. Soc., 1987, pp. 1–24.CrossRefGoogle Scholar
  3. [BO]
    P. Berthelot and A. Ogus, F-isocrystals and DeRham cohomology I, Invent. Math. 72 (1987), 15–199.MathSciNetGoogle Scholar
  4. [Bl]
    S. Bloch, Algebraic cycles and values of L-functions II, Duke Math. J. 52 (1985), 37+–397.MathSciNetCrossRefGoogle Scholar
  5. [Br]
    A. Brumer, Galois groups of extensions of number fields with given ramification, Mich. Math. J. 13 (1966), 33–40.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [C]
    H. Carayol, Sur les représentations L-adiques associées aux formes modulaires de Hilbert, Ann. Sei. École Norm. Sup. (4) 19 (1986), 40+–468.MathSciNetGoogle Scholar
  7. [ChE]
    C. Chevalley and S. Eilenberg, Colomology theory of Lie groups and Lie algebras, Trans. Amer. Math. Soc. 63 (1948), 85–124.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [Dl]
    P. Deligne, Théorie de Hodge I, in “Actes ICM Nice,” t. I, Gauthier-Villars, 1970, pp. 425–430.Google Scholar
  9. [D2]
    P. Deligne, Formes modulaires et représentations l-adiques, Sém. Bourbaki, exp. 355. Lecture Notes in Math. 179, Springer-Verlag, 1971.Google Scholar
  10. [D3]
    P. Delinge, Valeurs de fonctions L et périodes d’intégrales, Proc. Symp. Pure Math. 33 (1979), 313–346.Google Scholar
  11. [D4]
    P. Deligne, La conjecture de Weil II, Publ. Math. IHES 52 (1981).Google Scholar
  12. [D5]
    P. Deligne, letter to Soulé, January 20, 1985.Google Scholar
  13. [DF]
    W. Dwyer and E. Friedlander, Étale K-theory and arithmetic, Trans. Amer. Math. Soc. 292 (1985), 247–280.MathSciNetzbMATHGoogle Scholar
  14. [Fal]
    G. Faltings, p-adic Hodge theory, Jour. AMS 1 (1988).Google Scholar
  15. [Fa2]
    G. Faltings, Lecture at Wuppertal, 1987.Google Scholar
  16. [Fol]
    J. M. Fontaine, Modules Galoisiens, modules filtrés, et anneaux de Barsotti-Tate, Astérisque 65 (1979), 3–80.MathSciNetzbMATHGoogle Scholar
  17. [Fo2]
    J. M. Fontaine, Sur certains types de représentations p-adiques du groupe de Galois d’un corps local: constructions d’un anneau de Barsotti-Tate, Ann. Math. 115 (1982), 52–577.MathSciNetCrossRefGoogle Scholar
  18. [FL]
    J. M. Fontaine and G. LafFaille, Construction de représentations p-adiques, Ann. Sei. École Norm. Sup. (4) 15 (1982), 547–608.MathSciNetzbMATHGoogle Scholar
  19. [FM]
    J. M. Fontaine and W. Messing, p-adic periods and p-adic étale cohomology, in “Current Trends in Arithmetical Algebraic Geometry,” Comtemporary Mathematics Vol. 67, Amer. Math. Soc., 1987, pp. 17–207.Google Scholar
  20. [Gr]
    A. Grothendieck, Groupes de Barsotti-Tate et cristaux, in “Actes ICM Nice,” t. I, Gauthier-Villars, 1970, pp. 431–436.Google Scholar
  21. [Jl]
    U. Jannsen, Continuous étale cohomology, Math. Ann. 280 (1988), 207–245.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [J2]
    U. Jannsen, Deligne homology, Hodge-D-conjecture, and motives, in “Beilinson’s Conjectures on Special Values of Z-functions,” Perspectives in Mathematics, vol. 4, Academic Press, 1988, pp. 305–372.Google Scholar
  23. J3] U. Jannsen, “Mixed Motives and Algebraic K-Theory,” in préparation.Google Scholar
  24. [KM]
    N. Katz and W. Messing, Some consequences of the Riemann hypothesis for varieties over finite fields, Invent. Math. 23 (1974), 73–77.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [L]
    M. Lazard, Groupes Analytiques p-Adiques, Publ. Math. IHES 26 (1965).Google Scholar
  26. [Mal]
    B. Mazur, Rational points of abelian varieties with values in towers of number fields, Invent. Math. 18 (1972), 183–266.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [Ma2]
    B. Mazur, Modular curves and elliptic curves, Lecture at Harvard Univ., Spring 1984.Google Scholar
  28. [MTT]
    B. Mazur, J. Tate and J. Teitelbaum, On p-adic analogues of the conjectures of Birch and Swinnerton-Dyer, Invent. Math. 84 (1986), 1–48.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [Mil]
    J. S. Milne, “Etale Cohomology,” Princeton Univ. Press, 1980.Google Scholar
  30. [Mi2]
    J. S. Milne, “Arithmetic Duality Theorems,” Perspectives in Mathematics, Vol. 1, Academic Press, Boston, 1986.Google Scholar
  31. [Neu]
    O. Neumann, On p-closed algebraic number fields with restricted ramification, Math. USSR Izv. 9 (1975), 243–254.zbMATHCrossRefGoogle Scholar
  32. [Qui]
    D. Quillen, Higher algebraic K-theory, in “Proc. ICM Vancouver 1974,” Canadian Math. Congress, 1975.Google Scholar
  33. [RZ]
    M. Rapoport and Th. Zink, Uber die lokale Zetafunktion von Shimuravarietäten. Monodromiefiltration und verschwindende Zyklen in ungleicher Charakteristik, Invent. Math. 68 (1982), 21–101.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [Sehl]
    P. Schneider, Uber gewisse Galoiscohomologiegruppen, Math. Z. 168 (1979), 181–205.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [Sch2]
    P. Schneider, Iwasawa L-functions of varieties over algebraic number fields: A first approach, Invent. Math. 71 (1983), 251–293.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [Sch3]
    P. Schneider, p-adic height pairings II, Invent. Math. 79 (1985), 32–374.CrossRefGoogle Scholar
  37. [Sel]
    J.-P. Serre, “Cohomologie Galoisienne,” Lecture Notes in Math. 5, Springer-Verlag, 1973.Google Scholar
  38. [Se2]
    J.-P. Serre, Sur les groupes de congruence de variétés abéliennes I, Izv. Akad. Nauk SSSR, Sér. Mat. 28 (1964), 3–20.zbMATHGoogle Scholar
  39. [Se3]
    J.-P. Serre, Sur les groupes de congruences des variétés abéliennes II, Izv. Akad. Nauk SSSR, Sér. Mat. 35 (1971), 731–737.zbMATHGoogle Scholar
  40. [Se4]
    J.-P. Serre, “Œuvres — Collected Papers,” Springer-Verlag, Berlin, 1986.Google Scholar
  41. [Soul]
    C. Soulé, K-théorie des anneaux d’entiers de corps de nombres et cohomologie étale, Invent. Math. 55 (1979), 251–295.MathSciNetzbMATHCrossRefGoogle Scholar
  42. [Sou2]
    C. Soulé, On higher p-adic regulators, in “Algebraic K-Theory, Evanston 1980,” Lecture Notes in Math. 854, Springer-Verlag, Berlin, 1981, pp. 372–401.CrossRefGoogle Scholar
  43. [Sou3]
    C. Soulé, Operations on étale K-theory, in “Algebraic K-Theory, Oberwolfach 1980,” Lecture Notes in Math. 966, Springer-Verlag, Berlin, 1982, pp. 271–303.Google Scholar
  44. [Sou4]
    C. Soulé, The rank of étale cohomology of varieties over p-adic or number fields, Comp. Math. 53 (1984), 113–131.zbMATHGoogle Scholar
  45. [Sou5]
    C. Soulé, p-adic K-theory of elliptic curves, Duke Math. J. 54 (1987), 24–269.CrossRefGoogle Scholar
  46. [Tal]
    J. Tate, Duality theorems in Galois cohomology over number fields, in “Proc. ICM, Stockholm 1962, ” Institut Mittag-Leffier, 1963, pp. 288–295.Google Scholar
  47. [Ta2]
    J. Tate, p-divisible groups, in “Proceedings of a Conference on Local Fields, Driebergen 1966, ” Springer-Verlag, 1967, pp. 153–183.Google Scholar
  48. [Ta3]
    J. Tate, Relations between K2 and Galois cohomology, Invent. Math. 36 (1976), 257–274.MathSciNetzbMATHCrossRefGoogle Scholar
  49. [Th]
    R. Thomason, Bott stability in algebraic K-theory, in “Applications of Algebraic K-Theory to Algebraic Geometry and Number Theory, Part I,” Contemporary Math., Vol. 55, Amer. Math. Soc., 1986, pp. 38–406.Google Scholar
  50. Wak] R. Wake, Phantom points on abelian varieties, preprint.Google Scholar
  51. [Wal]
    L. Washington, “Introduction to Cyclotomic Fields,” Graduate Texts in Math., Vol. 83, Springer-Verlag, 1982.Google Scholar
  52. [Wa2]
    L. Washington, Zeroes of p-adic L-functions, in “Sém. de Théorie des Nombres, Paris 1980–81, ” Birkhäuser, 1982, pp. 337–357.Google Scholar
  53. [Wil]
    K. Wingberg, Duality theorems for T-extensions of algebraic number fields, Comp. Math. 55 (1985), 333–381.MathSciNetzbMATHGoogle Scholar
  54. [Wi2]
    K. Wingberg, On the étale K-theory of an elliptic curve with complex multi-plication for regular primes, preprint.Google Scholar
  55. [SGA 7 1]
    A. Grothendieck, et al., “Groupes de Monodromie en Géométrie Algébrique,” Lecture Notes in Math. 288, Springer-Verlag, Berlin, 1972.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • Uwe Jannsen
    • 1
  1. 1.FB MathematikUniversität RegensburgRegensburgFederal Republic of Germany

Personalised recommendations